Texas, 2004Flash Flood in Texas, July 24, 2004
July 24, 2004 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 24, 1:29 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 24, 1:29 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT JUL 24 2004
.SHORT TERM...
GROWING CONCERN ABOUT FLOODING POTENTIAL THIS AFTERNOON AND TONIGHT
AND WILL ADD LOWER TRANS PECOS TO FLASH FLOOD WATCH. HAVE EXPANDED
LIKELY POPS INTO PECOS AND TERRELL COUNTIES. LINGERING SHOWERS FROM
OVERNIGHT ACTIVITY QUICKLY TRANSFORMED INTO THUNDERSTORMS THIS
MORNING. BY EARLY AFTERNOON THESE STORMS ARE LINING UP ACROSS THE
NORTHERN CWA ALONG A FRONTAL BOUNDARY THAT HAS STALLED OUT ACROSS
THE AREA. MODELS CONTINUE TO DEVELOP ABUNDANT PRECIPITATION ACROSS
THE AREA TONIGHT AND INTO TOMORROW WHICH SHOULD PUSH THE FRONT
SOUTHWARD. GIVEN THE CURRENT AND FORECASTED HIGH PRECIPITABLE WATER
READINGS BELIEVE MODEL QPF LOOKS REASONABLE... KMAF 12Z SOUNDING HAS
ALREADY INCREASED TO 1.47 INCHES AND IS FORECASTED TO APPROACH 1.70.
LOOK FOR A CLOUDY RAINY NIGHT. MAF HAS NOT HAD ANY MEASURED PRECIP
FOR THE MONTH OF JULY AND HAS FALLEN BEHIND IN YEARLY RAINFALL...
BUT HAS THE POTENTIAL TO CATCH UP TONIGHT. THUNDERSTORMS THAT
DEVELOP ARE EXPECTED TO BE SLOW MOVING AND CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN. MADE MINOR CHANGES TO GRIDS AS LOOK ON TRACK.
.LONG TERM...
ATTENTION FOCUSED ON FIRST 36 HOURS OF LONG TERM AS AN UNSEASONABLY
STRONG COLD FRONT PROPAGATES SOUTH ACROSS THE FA. FOCUS FOR THE HEAVY
RAINFALL EVENT EXPECTED TO BE ONGOING AT 12Z SUNDAY WILL SHIFT
SOUTH/WEST THROUGH THE DAY...AS BANDS OF CONVECTION EXPECTED TO
ACCOMPANY THE FRONT ACROSS THE FA. FORECAST PROFILES CONTINUE TO
INDICATE A PROLONGED PERIOD OF FLASH FLOOD POTENTIAL THROUGH SUNDAY
EVENING WITH PW VALUES IN EXCESS OF 1.5 INCHES PROGGED. WILL EXTEND
FLASH FLOOD WATCH THROUGH 20Z ALL ZONES WITH THREAT LIKELY SUBSIDING
ACROSS THE NORTHEAST BY LATE SUNDAY.
UNUSUALLY COOL/WET PATTERN TO REMAIN IN PLACE THROUGH THE FIRST OF
THE WORK WEEK AS SURFACE RIDGING REMAINS WELL ENTRENCHED OVER THE
CENTRAL U.S. WEAK TO MODERATE NORTHWEST FLOW WILL PERSIST OVER THE
AREA AS MID/UPPER LOW DEVELOPS OVER LOWER LEVEL COLD AIRMASS.
WAVES IN THIS FLOW WILL BE DIFFICULT TO TIME. WITH REMNANTS OF
STALLED BOUNDARY IN VICINITY OF THE MOUNTAINS WILL DRAW HIGHEST
GRIDDED POPS OVER THE WESTERN FA.
GRADUAL WARMING AND DRYING TREND PROGGED MID WEEK AND BEYOND. ONLY
VERY MINOR CHANGES MADE TO THE GRIDS BEYOND MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 65 78 63 82 / 60 40 30 20
CARLSBAD NM 65 76 64 80 / 70 60 40 30
DRYDEN TX 70 84 67 84 / 60 70 40 30
FORT STOCKTON TX 67 79 65 82 / 60 70 40 30
GUADALUPE PASS TX 59 70 61 75 / 70 60 40 30
HOBBS NM 65 78 63 83 / 60 40 30 30
MARFA TX 59 73 56 77 / 50 70 40 30
MIDLAND INTL AIRPORT TX 66 78 63 83 / 70 50 30 20
ODESSA TX 66 79 63 84 / 70 50 30 20
WINK TX 69 79 67 87 / 70 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TIL 20Z SUN ALL ZONES.
NM...FLASH FLOOD WATCH TIL 20Z SUN ALL ZONES.
&&
72/10
Hazardous weather outlook, Jul 24, 10:18 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 AM CDT SAT JUL 24 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1118 AM CDT (1018 AM MDT) SAT JUL 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A SLOW MOVING
COLD FRONT WILL RESULT IN THE POTENTIAL FOR FLASH FLOODING ACROSS
SOUTHEAST NEW MEXICO... THE TRANS PECOS REGION... AND THE PERMIAN
BASIN TONIGHT. ALTHOUGH FLASH FLOODING IS THE MAIN CONCERN... AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
SUNDAY INTO MONDAY... ESPECIALLY FROM SOUTHEASTERN NEW MEXICO
SOUTHWARD ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND INTO THE BIG
BEND REGION. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT. SPOTTER GROUPS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER
INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND FLASH FLOODING
THREATEN THE AREA.
In the hours before
Special weather statement, Jul 24, 11:22 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1222 PM CDT SAT JUL 24 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1222 PM CDT (1122 AM MDT) SAT JUL 24 2004
...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SCATTERED
THUNDERSTORMS DEVELOPING ACROSS A LARGE PART OF WEST TEXAS
AND SOUTHEAST NEW MEXICO. THIS ACTIVITY IS EXPECTED TO INCREASE
IN COVERAGE LATER TODAY AND THIS EVENING.
THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST
AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL
CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER
THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR
TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO
TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED
WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN
DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE
THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY
ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.
Flash Flood, Scurry
- When
- July 24, 1:37 PM CST to 3:00 PM CST
- Where
- Scurry County, Snyder
- Property damage
- $30,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
A cold front approached the northern Permian Basin of west Texas during the afternoon of the 24th. The front interacted with a tropical airmass over the region and resulted in scattered thunderstorm development. Very heavy rainfall over Snyder caused flash flooding in city streets. Fire department officials reported minor flooding that began shortly after 13:30 CST. Conditions then rapidly deteriorated with high water rescues of stranded motorists conducted by 14:00 CST.The flash flood event in Snyder on the afternoon of Saturday, July 24th kicked off an extensive flash flooding episode across west Texas and southeastern New Mexico. Widespread heavy rainfall erupted over the region during the early morning hours Sunday, July 25th as the cold front swept south.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
- Damaging Winds in Arizona, July 24 to 27, 200470 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413612.